Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ARS symproms during/after PEP
Apr 28, 2010

Dear Dr. Bob,

first of all, thank you for your courageous commitment to helping people find answers to "life-or-death" questions. I am writing to ask you another one.

I have recently completed PEP with Combivir after percutaneous exposure to HIV+ blood. Per your knowledge, does PEP delay seroconversion (in case the person is to seroconvert), or the person can seroconver during course of PEP? Also, does PEP mitigate ARS symptoms, or it is a full-flown flu-like syndrome anyway? What is the most effective PEP protocol that you might be aware of?

Thank you so much for kind answer in advance.

Response from Dr. Frascino

Hi,

I've responded to all of these questions previously, so I'll only briefly reiterate here and refer you to the archives for a more detailed discussion of these concerns.

1. PEP and delayed seroconversion. This is more myth than reality. If you follow the guidelines for post-PEP HIV testing, you won't have to worry at all about delayed seroconversion. The guidelines recommend testing at six weeks, three months and six months from the day of exposure.

2. Can you seroconvert during PEP? Yes, if PEP fails, as it sometimes does, you will experience HIV seroconversion.

3. Does PEP mitigate ARS symptoms? No. If PEP works and aborts the infection, there are no symptoms. If PEP fails, ARS symptoms are the same as anyone else seroconverting from HIV negative to HIV positive.

4. Most effective PEP protocol. All the recommended PEP regimens can be effective. Choosing the best regimen depends on the situation. For instance, if it is known that the source patient is resistant to several antiretroviral drugs, these should not be used in the PEP regimen.

Dr. Bob



Previous
I HOPE YOU DON'T THINK THIS IS A STUPID QUESTION. THIS MIGHT MAKE THE TOP 3
Next
how long do i have

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement